Alert archive / Wisconsin / Flash Flood Warnings in 2020
Flash Flood Warning 12, NWS La Crosse, WI
NWS La Crosse, WI issued this flash flood warning at Oct 22, 2020, 10:43 PM CDT for Grant County, Wisconsin. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 22, 2020, 10:43 PM CDT (03:43 UTC)
- Expired
- Oct 23, 2020, 1:39 AM CDT
- In force
- 3 hr
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Flood severity
- None
County Grant County, WI
The radar
The La Crosse radar (KARX), 92 km from the middle of the area, began a volume at 03:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 3.7 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1179 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 1280 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 237 m²/s²
- 0-3 km storm-relative helicity
- 325 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 6.9
The text
As transmitted.
841
WGUS53 KARX 230343
FFWARX
WIC043-230645-
/O.NEW.KARX.FF.W.0012.201023T0343Z-201023T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service La Crosse WI
1043 PM CDT Thu Oct 22 2020
The National Weather Service in La Crosse has issued a
* Flash Flood Warning for...
Northern Grant County in southwestern Wisconsin...
* Until 145 AM CDT.
* At 1040 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 3 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets as well as other drainage and low
lying areas.
* Some locations that will experience flash flooding include...
Boscobel, Fennimore, Muscoda, Bloomington, Preston, Montfort,
Wauzeka, Centerville, Orion, Mount Ida, Blue River, Glen Haven,
Bagley, Mount Hope, Patch Grove, Millville, Woodman, and Werley.
Additional rainfall amounts up to 1 inch are possible in the warned
area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 4297 9043 4282 9108 4288 9110 4295 9115
4299 9116 4300 9114 4299 9106 4303 9097
4306 9094 4308 9085 4311 9080 4312 9074
4314 9073 4321 9054 4320 9043
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1 INCH IN 3 HOURS
$$
JSB2 follow-up statements
090
WGUS73 KARX 230612
FFSARX
Flash Flood Statement
National Weather Service La Crosse WI
112 AM CDT Fri Oct 23 2020
WIC043-230645-
/O.CON.KARX.FF.W.0012.000000T0000Z-201023T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grant WI-
112 AM CDT Fri Oct 23 2020
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 AM CDT EARLY THIS
MORNING FOR NORTHERN GRANT COUNTY...
At 110 AM CDT, Doppler radar indicated mainly showers occurring
across the warned area. Between 2 and 5 inches of rain have fallen.
Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
Some locations that will experience flash flooding include...
Boscobel, Fennimore, Muscoda, Bloomington, Preston, Montfort,
Wauzeka, Centerville, Orion, Mount Ida, Blue River, Glen Haven,
Bagley, Mount Hope, Patch Grove, Millville, Woodman, Werley,
County Roads K And T and Highway 61 And County T.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 4297 9043 4282 9108 4288 9110 4295 9115
4299 9116 4300 9114 4299 9106 4303 9097
4306 9094 4308 9085 4311 9080 4312 9074
4314 9073 4321 9054 4320 9043
FLASH FLOOD...RADAR INDICATED
$$
04339
WGUS73 KARX 230639
FFSARX
Flash Flood Statement
National Weather Service La Crosse WI
139 AM CDT Fri Oct 23 2020
WIC043-230649-
/O.CAN.KARX.FF.W.0012.000000T0000Z-201023T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grant WI-
139 AM CDT Fri Oct 23 2020
...FLASH FLOOD WARNING FOR NORTHERN GRANT COUNTY HAS BEEN REPLACED
WITH A FLOOD WARNING...
LAT...LON 4297 9043 4282 9108 4288 9110 4295 9115
4299 9116 4300 9114 4299 9106 4303 9097
4306 9094 4308 9085 4311 9080 4312 9074
4314 9073 4321 9054 4320 9043
$$
04What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this flash flood warning went out at Oct 22, 6:32 PM CDT, 4 hours 11 minutes earlier.
Area forecast discussion, Oct 22, 6:32 PM CDT, 4 hours 11 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 632 PM CDT Thu Oct 22 2020 .SHORT TERM...(This evening through Friday) Issued at 345 PM CDT Thu Oct 22 2020 Tonight and Friday... Forecast concerns in the short term will be showers and thunderstorms this afternoon and tonight, track of the surface low and potential for some strong to severe storms with hail/damaging winds, then ending of precipitation with a mix or some light snow possible before ending. At 18Z the latest subjective surface analysis had northeast surface flow across much of the forecast area with an inverted trough near KOLZ and KPVB. By 20Z..the surface front had lifted north with temperatures approaching 80 degrees at DVN. The warm front was farther south toward Ottumwa IA and Moline IL...but had lifted north of DVN by 20Z. Surface dewpoints were in the 60s to lower 70s south of the warm front with dewpoints in the 30s and 40s farther north. Temperatures across the forecast area ranged from the lower 30s from KRST toward KMDZ with other readings in the 30s to mid 40s. A mix of precipitation fell across the area this morning with the wide range in temperatures. Some light glazing on elevated surfaces where temperatures were near or below freezing, some sleet thundershowers and showers and thunderstorms farther south. Precipitation amounts through 1pm were variable with trace to half inch amounts common from far northern Iowa into west central Wisconsin and points north. South of this area, rainfall was more 0.6 to 1 inch with a few smaller bands from 1 to 1.5 inches. With the storms already this afternoon, we have had pea to dime-sized hail with the limited instability available. The pattern through Friday morning is for the 500mb trough over the eastern Rockies to deepen as it moves into the western High Plains this evening and swing through the upper Mississippi Valley Friday morning. Surface low pressure toward Kansas is forecast to track northeast toward Dubuque into southern Wisconsin overnight. The low level jet is forecast to strengthen to around 45-50kts near the front by 21Z- 00z...the veer to 60kts more toward southern WI. Sfc instability around 2500 J/kg was over far southern Iowa and per the SPC meso- graphics forecast to lift north with around 500 J/kg toward DBQ by 00Z with MLCAPE of 2000 J/kg just south of the forecast area and MUCAPE spreading farther north into southern MN and parts of west central WI. Effective bulk shear is around 45-55kts near the surface front and effective helicity of 200-400m2/s2. With this increasing low level jet, surge of low level jet and instability, there is good agreement in the re-development of convection late this afternoon along and north of the front. The trends in the HRRR MUCAPE have been to decrease the northward extent of the higher MUCAPE from the 16Z to the 18Z run...so this trend will need to be monitored. SPC has placed part of northeast Iowa and southwest Wisconsin into the slight risk of severe weather. Farther north there remains a marginal risk. The severe weather threat especially for hail seems reasonable based on the strength of the low level jet, instability and shear. As the trough pushes through Friday morning with the colder temperatures some mixed precipitation is possible. Forecast soundings point toward a little light snow/snow showers over parts of southeast Minnesota into western Wisconsin, but the snow would be patchy. Gusty northeast winds will become northwest once the surface low passes to the southeast. Northwest winds should gust to around 30 mph with temperatures only in the 30s resulting in wind chills in the 20s. .LONG TERM...(Friday night through Thursday) Issued at 345 PM CDT Thu Oct 22 2020 Surface high pressure will build in through Saturday with temperatures in the lower 30s to lower 40s...well below the normal high in the mid 50s. The next trough over Montana Saturday is beginning to spread snow across the Dakotas. The storm system continues to spread snow eastward across the Plains into the forecast area. There is good agreement with the global models and the ensembles on accumulating snow Sunday into Sunday night. The GEFs for LSE is around 2 inches with a spread of 1 to 5 and is similar at RST with slightly higher amounts with the mean of 2 to 3 inches. Cold temperatures continue Monday and Tuesday with only slight warming later in the week. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 631 PM CDT Thu Oct 22 2020 A low pressure system will move northeast through eastern Iowa, northern Illinois, and southeast Wisconsin. Elevated instability may result in some isolated to scattered storms in parts of northeast Iowa and southwest Wisconsin. A few of these storms may even affect KLSE through 23.02z. Visibilities will likely remain MVFR through 23.05z for KRST and 23.07z for KLSE. Ceilings will remain IFR/MVFR into Friday morning and then become MVFR on Friday afternoon. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Zapotocny LONG TERM...Zapotocny AVIATION...Boyne
Hazardous weather outlook, Oct 22, 10:35 PM CDT, 8 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 1035 PM CDT Thu Oct 22 2020 IAZ008-009-018-MNZ079-086>088-094>096-WIZ017-029-032>034-041-042- 231100- Mitchell-Howard-Floyd-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore- Houston-Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe- 1035 PM CDT Thu Oct 22 2020 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Accumulating snowfall is possible Sunday into Sunday night for parts of the region, but it is too early to determine potential amounts. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ010-011-019-029-030-WIZ043-044-053>055-061-231100- Winneshiek-Allamakee-Chickasaw-Fayette-Clayton-Juneau-Adams- Vernon-Crawford-Richland-Grant- 1035 PM CDT Thu Oct 22 2020 This Hazardous Weather Outlook is for portions of northeast Iowa...central Wisconsin and southwest Wisconsin. .DAY ONE...Tonight Scattered storms will produce small hail, lightning, and periods of heavy rain. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Accumulating snowfall is possible Sunday into Sunday night for parts of the region, but it is too early to determine potential amounts. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Boyne
In the hours before
Local storm report, Oct 22, 5:31 PM CDT, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
531 PM CDT THU OCT 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0311 PM HAIL NEILLSVILLE 44.56N 90.59W
10/22/2020 E0.25 INCH CLARK WI PUBLIC
PEA SIZE HAIL.
&&
JSBLocal storm report, Oct 22, 5:32 PM CDT, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
532 PM CDT THU OCT 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL NEILLSVILLE 44.56N 90.59W
10/22/2020 M0.25 INCH CLARK WI PUBLIC
&&
JSBSpecial weather statement, Oct 22, 6:03 PM CDT, 4 hours 40 minutes before
Special Weather Statement National Weather Service La Crosse WI 603 PM CDT Thu Oct 22 2020 IAZ011-029-030-WIZ053>055-061-230100- Allamakee-Fayette-Clayton-Vernon-Crawford-Richland-Grant- Including the cities of Waukon, Oelwein, Elkader, Viroqua, Prairie Du Chien, Richland Center, and Platteville 603 PM CDT Thu Oct 22 2020 ...A Few Strong to Severe Storms Possible across Parts of Northeast Iowa and Southwest Wisconsin This Evening... Through 8 PM, scattered storms will continue to move northeast through parts of northeast Iowa and southwest Wisconsin. A few of these storms may become strong to severe with hail and locally heavy rain the main threats. However, some gusty winds will also be possible. Move indoors if storms approach you location. Lee/Boyne
Local storm report, Oct 22, 6:14 PM CDT, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
614 PM CDT THU OCT 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0306 PM HAIL NORTHFIELD 44.46N 91.10W
10/22/2020 M0.50 INCH JACKSON WI PUBLIC
&&
JSBSpecial weather statement, Oct 22, 7:54 PM CDT, 2 hours 49 minutes before
Special Weather Statement National Weather Service La Crosse WI 754 PM CDT Thu Oct 22 2020 IAZ011-029-030-WIZ053>055-061-230300- Allamakee-Fayette-Clayton-Vernon-Crawford-Richland-Grant- Including the cities of Waukon, Oelwein, Elkader, Viroqua, Prairie Du Chien, Richland Center, and Platteville 754 PM CDT Thu Oct 22 2020 ...A Few Strong to Severe Storms Possible across Parts of Northeast Iowa and Southwest Wisconsin This Evening... Through 10 PM, scattered storms will continue to move northeast through parts of northeast Iowa and southwest Wisconsin. A few of these storms may become strong to severe with hail and locally heavy rain the main threats. There may be some ponding on roads and gusty winds. Move indoors if storms approach you location. Boyne
Local storm report, Oct 22, 8:11 PM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
811 PM CDT THU OCT 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM HAIL GARNAVILLO 42.87N 91.24W
10/22/2020 M0.25 INCH CLAYTON IA PUBLIC
&&
JSBThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 23, 1:39 AM CDT | Areal Flood Warning | ARX | Grant | 5 hr |
| Oct 23, 9:52 AM CDT | River Flood Watch | ARX | Crawford | 5 days |
| Oct 23, 9:52 AM CDT | River Flood Watch | ARX | Vernon | 4 days |
Nearby
Flash Flood Warnings in Wisconsin, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.